Depakote & Liver Problems
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Depakote & Liver Problems


My father is bi-polar and is being treated with Depakote everytime that he enters the hospital for treatment, which is every couple of weeks for new complications. He does not take this on a daily basis but only when he comes to the hospital. He was also diagnosed with cirrhosis of the liver approximately 2 years ago and had to have a TIPS shunt placed in May 2005. My concern is everything I read from the pharmaceutical company says he should not be taking this medication with any type of liver disease.  When we approached his physician he told us that we should not believe everything we read on the internet, meanwhile my father in law is in and out of the hospital every couple of weeks with new problems.  Just want to make sure that this Depakote isn't have a negative affect on him and worried that maybe we should be questioning this a little further with the physician, he is always so short with us that we are hesitant to speak with him. 
 

Dear Kelly -- 
Depakote can bother the liver all right, and it is correct to be more concerned about this when there is already a liver problem. That is a fairly routine way of thinking. However, generally one can tell if the liver is "being bothered" by watching two liver enzymes called "transaminases" (abbreviated on standard lab readouts as SGOT and SGPT.  So if we are concerned, we usually just check these two enzymes before we start and then recheck them again after Depakote has been in place (usually for at least a few days to 1-2 weeks, if one is watching very closely). If a person has pain in their right upper abdomen, though, or bad nausea with no appetite or even vomiting, we would look right away as these are signs of the liver being very bothered indeed.  

In your father's case, though, this could be quite tricky as when there's been enough liver damage to cause cirrhosis (whether that is from the liver's attempt to deal with a hepatitis virus like Hep C, or from other liver problem, or alcohol), then these two enzymes may not be such reliable markers of how the liver is doing. If there has been a great deal of damage to the liver, sometimes these enzyme levels may not go up so much when a new "insult" is bothering the liver.  

Depakote is such a standard medication for bipolar disorder, however; and the alternatives can also cause liver trouble (such as carbamazepine; or Zyprexa or other similar "atypical antipsychotics), that the doctors may be somewhat forced into using it, and are trying to watch the liver status as best they can.  Lithium would be a standard alternative because it is not handled by the liver at all (kidney instead), but it too can get tricky when there are numerous other medical issues going on, and/or other medications that affect the kidney, which might make the doctors want to avoid that one too. So it may be that they are navigating between rocks and hard places and thus keep coming back to Depakote because they are practically forced to. If that was the case and then some family member comes up and says "why do you keep using Depakote? isn't that harmful to the liver?", the doctor might get a bit defensive and try to brush you off -- even though you have a perfectly legitimate question that reflects some effort on your part to learn about what's going on, which should be the cause for doctors telling you you're doing a good thing, not a bad thing.  If only they had the time for it.  

When I was working on an inpatient unit, there were so many demands on my time; and often much of it I was trying to spend with the patient him/herself, so as to make sure I understood his/her values as well as symptoms,  and that she/he knew I was listening and really "getting it".  So often after all that and the staff meetings to make sure we were all working from the same page as a team; and dealing with insurance companies going "why is he still in the hospital?"... after all that, we often left the families to be handled by the social worker and, I have to admit it, felt that the families were intruding on the process.  Sometimes the way things are is maybe a good thing, overall, in terms of helping the patient who might be getting overwhelmed with family input and wanting to get on her/his own feet with the illness; but often it's a bad thing that leads to the experience you seem to have had.  An essay I wrote on talking with doctors tries to take all sides of this problem into account and give some guidelines on how to proceed.  Good luck with all that. 

Dr. Phelps
 


Published September, 2005
 

 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?